AMS Bookstore LOGO amslogo
Return to List

AMS TextbooksAMS Applications-related Books

Real Solutions to Equations from Geometry
Frank Sottile, Texas A&M University, College Station, TX
cover
SEARCH THIS BOOK:

University Lecture Series
2011; 200 pp; softcover
Volume: 57
ISBN-10: 0-8218-5331-7
ISBN-13: 978-0-8218-5331-3
List Price: US$47
Member Price: US$37.60
Order Code: ULECT/57
[Add Item]

Understanding, finding, or even deciding on the existence of real solutions to a system of equations is a difficult problem with many applications outside of mathematics. While it is hopeless to expect much in general, we know a surprising amount about these questions for systems which possess additional structure often coming from geometry.

This book focuses on equations from toric varieties and Grassmannians. Not only is much known about these, but such equations are common in applications. There are three main themes: upper bounds on the number of real solutions, lower bounds on the number of real solutions, and geometric problems that can have all solutions be real. The book begins with an overview, giving background on real solutions to univariate polynomials and the geometry of sparse polynomial systems. The first half of the book concludes with fewnomial upper bounds and with lower bounds to sparse polynomial systems. The second half of the book begins by sampling some geometric problems for which all solutions can be real, before devoting the last five chapters to the Shapiro Conjecture, in which the relevant polynomial systems have only real solutions.

Readership

Graduate students and research mathematicians interested in real algebraic geometry.

Powered by MathJax

  AMS Home | Comments: webmaster@ams.org
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia